Texas, 2020

Drought in Texas, August 1 to 31, 2020

August 1 to 31, 2020 · NWS AMA · 11 events in 11 counties and zones

Many areas across the combined Oklahoma and Texas Panhandles saw improvements in drought going into August. A couple of rain events help keep those areas from degradation during the month with some even improving by the end of the month.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Many areas across the combined Oklahoma and Texas Panhandles saw improvements in drought going into August. A couple of rain events help keep those areas from degradation during the month with some even improving by the end of the month. Northwest Cimarron County in Oklahoma was in extreme drought (D3) for the longest time until the end of the month after the August 29th event. An area in extreme drought in east central Texas Panhandle managed to leave the extreme drought category as well. However, the southwest Texas Panhandle kept missing out on rain with all storms passing to the north and northwest. Areas in severe drought and extreme drought are looking at a 6 to 12 inches deficit for rainfall year today. Many ranchers are either selling their cattle or buying feed as there are no rangeland grasses. Many dryland crops have failed thus far, even with the July and August rains that came just too late.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 31, 11:42 PM CST, 18 minutes earlier.

Area forecast discussion, Jul 31, 11:42 PM CST, 18 minutes before
Area Forecast Discussion...CORRECTED
National Weather Service Amarillo TX
1242 AM CDT Sat Aug 1 2020

.AVIATION...06Z TAFs.

VFR conditions expected through the period at all TAF sites. Main
concern over the next couple hours is the trajectory of a storm
currently near CAO moving south-southeast. At this time, it looks
like thunder will stay just west of DHT proper but come within 10
miles. Otherwise, expect light and variable winds overnight, with
northeasterly winds of 10 knots or less setting up tomorrow. Small
chance for thunder tomorrow afternoon and evening at all sites, but
probability is far too low for a mention at this time.

Ferguson

&&

.PREV DISCUSSION... /Issued 147 PM CDT Fri Jul 31 2020/

SHORT TERM...Tonight through Saturday night

North northwesterly upper flow will allow for perturbations to
track south southeast out of the central and southern Rockies this
evening and tonight. Convection developing across the mountains
and higher terrain of southern Colorado and northern New Mexico
should mainly remain just west of the Panhandles through tonight,
however a few storms may skirt the far western or southwestern
Texas Panhandle later this evening and after 06Z Saturday.

Upper high over the southwestern states Saturday and Saturday
night will continue to provide a north northwesterly or
northwesterly upper flow across the forecast area. Once again,
perturbations in the upper flow will track more southeast towards
the Panhandles Saturday afternoon into Saturday night. Convection
developing over the mountains and higher terrain of southern
Colorado and northern New Mexico Saturday afternoon will track
southeastward and be more favorable for impacting the western
Panhandles by Saturday evening and Saturday night. Cannot rule out
an isolated storm or two becoming strong to severe over the
western Panhandles with strong winds and possibly hail around a
quarter inch or less being the primary threats.

A cold front will approach the Oklahoma Panhandle by Saturday
evening and then slowly push south across the forecast area by 12Z
Sunday. Highs Saturday in the low 90s with mostly light winds 5
to 15 mph through Saturday night. Winds will shift to the north
and northeast to east following the passage of the cold front
Saturday night across the northern half of the forecast area with
continued southeast to south and southwest winds ahead of the
front.

Schneider

LONG TERM...Sunday through Thursday night...

North to northwest flow aloft will dominate Sunday through Friday
when the mid to upper level high shifts to the east and flow aloft
becomes more zonal. Sunday night and every night through the
extended there will be a chance of late night to overnight
thunderstorms with passages for disturbances off of the mountains.

Sunday morning, a back door cold front will move into the
Panhandles from the northeast. This will keep the northern
combined Panhandles in the 80's for a daytime high, while the
southern Texas Panhandle will be in the 90's. This back door cold
front will also bring higher dewpoints with winds out of the east.
At H7 monsoonal moisture will work its way through NM and into the
FA. Then, going into the evening a stout upper level disturbance
will move through creating showers and thunderstorms Sunday night
into Monday morning. The NBM has come in with slightly higher PoPs
than yesterday at this time. With some areas seeing 60 PoPs.

By Monday, winds will turn to the southeast. This will create
upsloping winds still that will help keep temperatures in the 80's
across much of the FA. The southeast winds will also help keep low
level moisture in the area. Monday night another disturbance will
move across. This time not as robust, with the NBM giving slightly
lower PoPs in the 30's and 40's. The rest of the extended period
will see a slight increase in temperatures each day as the H5
ridge slowly shifts east bringing more zonal flow aloft by
Thursday. Even though the flow aloft becomes more zonal there will
be some perturbations accompanying monsoonal moisture brought up
through NM. This will at least introduce slight chance PoPs
across much of the area Wednesday night and Thursday night. Though
wide spread severe weather does not look favorable, a severe
storm or two cannot be ruled out. This is the Panhandle and
straight line winds are often a threat with thunderstorms. Monday
night and Tuesday night will probably have some wind threat as
Bufkit soundings have an onion shape in the lower levels.

Hoffeditz

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

77/77
Hazardous weather outlook, Jul 31, 12:57 PM CST, 11 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
157 PM CDT Fri Jul 31 2020

OKZ001>003-TXZ001>020-317-011100-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
157 PM CDT Fri Jul 31 2020

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...The rest of today and Tonight.

Thunderstorms are possible across the extreme western Texas
Panhandle this afternoon and evening. The probability for
widespread hazardous weather is low at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Thunderstorms will be possible across parts of the Panhandles
through Thursday. A few strong storms will be possible with small
hail and gusty winds. Brief heavy rainfall will be possible but
storm motions are expected to be fast enough to limit flooding
potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 31, 10:54 PM CST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1154 PM CDT Fri Jul 31 2020

TXZ011-016-010530-
Deaf Smith TX-Oldham TX-
1154 PM CDT Fri Jul 31 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND
NORTHWESTERN DEAF SMITH COUNTIES UNTIL 1230 AM CDT...

At 1154 PM CDT, Doppler radar was tracking a strong thunderstorm near
Glenrio, or 26 miles south of Nara Visa, moving southeast at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Glenrio.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3535 10304 3536 10303 3507 10270 3490 10297
      3501 10304
TIME...MOT...LOC 0454Z 323DEG 29KT 3523 10304

Bieda
Special weather statement, Jul 31, 11:24 PM CST, 36 minutes before
Special Weather Statement
National Weather Service Amarillo TX
1224 AM CDT Sat Aug 1 2020

TXZ011-016-010600-
Deaf Smith TX-Oldham TX-
1224 AM CDT Sat Aug 1 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OLDHAM AND CENTRAL
DEAF SMITH COUNTIES UNTIL 100 AM CDT...

At 1224 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Simms, or 25 miles southwest of Vega, moving south at
20 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hereford, Adrian, Bootleg and Simms.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3530 10298 3538 10274 3486 10231 3475 10285
      3475 10288
TIME...MOT...LOC 0524Z 341DEG 16KT 3504 10280

Bieda

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Armstrong

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Armstrong forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -101.357 (the zone’s center; the record gives no point)

A portion of the southwest corner of the county was in severe drought going into August. About mid-August a small area of extreme drought conditions started showing as in the southwest. One rain event at the end of August briefly improved conditions shrinking areas of severe and extrem drought just slightly. Soil moisture has been classified and very poor to fare. Agricultural impacts have not improved through the month of August. Rain deficits remain between 6 to 12 inches year to date. Hay prices in the TX PH were $10 to $20 higher per ton compared to the rest of the state. Range land grasses are sparse making it pricy to feed cattle. A lot of dry land crops were abandoned and non-irrigated crops did not grow.

Drought, Carson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Carson forecast zone
Reported by
Drought Monitor
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Carson County started the month of August 1/8th corner of the county in Severe Drought (D2) with a small sliver of Extreme Drought (D3). The rest of the county was abnormally dry to moderate drought (D1). Carson County managed to receive some beneficial rainfall, around 2 to 3 inches, across much of the county allowing all D2 and D3 areas to be removed by August 29th. Hay prices in the TX PH were $10 to $20 higher per ton compared to the rest of the state. A lot of dry land crops were abandoned and non-irrigated crops did not grow. Monsoonal rains in the latter part of July and early August helped soil moisture but it was too late for almost all dry land crops.

Drought, Collingsworth

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Collingsworth forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.270 (the zone’s center; the record gives no point)

Collingsworth County started the month of August with a very small sliver of Severe Drought (D2) in the far southwest corner. As the weeks went on conditions worsened with D2 expanding across the entire county. Even the small sliver in the southwest corner deteriated into Extreme Drought (D3). The northwest third to half of the county did manage to see some beneficial rainfall returning this portion of the county back to Moderate Drought (D1).

Drought, Deaf Smith

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Deaf Smith forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -102.605 (the zone’s center; the record gives no point)

Deaf Smith was receiving some good rain in July improving drought conditions slightly prior to August. August was a different story with extreme drought conditions expanding from the south to the north. During the month, Hereford received a measly 0.18 inches of rain which increased the deficit by about 2.5 inches. Almost all of the August rain events missed Deaf Smith and Randall Counties to the north and northwest. Conditions are so bad farmers are not going to be able to plant winter wheat. About 16,200 acres of non-irrigated cotton crop as perished due to the drought. Corn has had a 10% yield reduction from last year due to the extreme dry conditions during pollination.

Drought, Donley

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Donley forecast zone
Reported by
Drought Monitor
Coordinates
34.965, -100.814 (the zone’s center; the record gives no point)

Donley County had only a small area of severe drought in the far south, going into August. By mid-August the whole south to southwest half of the county was seeing severe drought condtions. Wides spread rain on August 29th brought some much needed moisture for the top soil. This allowed all areas in the county to improve to moderate drought (D1) conditions just before the month ended.

Drought, Gray

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gray forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

The northern half of Gray County started August out in Extreme Drought (D3), with a small area of Severe Drought (D2) separating the southern half which was in Moderate Drought (D1) in the beginning of the month. Much of the county was still 1 to 2 inches below average for the month, even with some areas receiving up to 2 inches. Part of this 2 inches that fell, fell at the end of the month, allowing for the Extreme Drought to be reduced to Severe Drought. But the vast majority of the county still ended in the month in Extreme Drought.

Drought, Hemphill

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hemphill forecast zone
Reported by
Drought Monitor
Coordinates
35.838, -100.270 (the zone’s center; the record gives no point)

The southern third of Hemphill County began the month in severe (D2) drought with less dire conditions across the north. In August, slightly below average rainfall was received and enought to lead to removal of D2 drought conditions. However, some moderate drought (D1) did persist across the south.

Drought, Hutchinson

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Hutchinson forecast zone
Reported by
Drought Monitor
Coordinates
35.840, -101.355 (the zone’s center; the record gives no point)

The far southeast corner of Hutchinson County began the month in severe (D2) to extreme (D3) drought. In August, 2.5 to 5 inches of rain fell which was near to slightly above normal for the month and this led to an end of the severe to extreme drought across the county, however some moderate drought (D1) did persist as annual deficits of around 8 inches or more remained.

Drought, Roberts

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Roberts forecast zone
Reported by
Drought Monitor
Coordinates
35.839, -100.813 (the zone’s center; the record gives no point)

The southern third of Roberts County began the month in severe (D2) to extreme (D3) drought with less dire conditions across the north. In August, near average rainfall of 2 to 4 inches led to an end of the severe to extreme drought across the county, however some moderate drought (D1) did persist.

Drought, Wheeler

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Wheeler forecast zone
Reported by
Drought Monitor
Coordinates
35.401, -100.270 (the zone’s center; the record gives no point)

An area of extreme drought (D3) existed in the northwest portion of the county with surrounding severe drought (D2) conditions surrounding at the beginning of the month. August did not bring very much rain, causing areas of severe drought to spread across the majority of the county by the 3rd week. Finally on the evening of August 29th a large line of storms moved through the combined Oklahoma and Texas Panhandles dropping any where between 1 and 2 inches for many areas. This one event dropped Wheeler County out of extreme and severe drought conditions as it resupplied some much needed soil moisture.

Drought, Randall County

When
August 1, 12:00 AM CST to August 31, 11:59 PM CST
Where
Randall County forecast zone
Reported by
Drought Monitor
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Randall County started the month out in widespread severe drought (D2) with a small area of extreme drought (D3) at the beginning of the month. Almost all of the rain events in August missed a good portion of the southern half of the county increasing the yearly deficit for precipitation. Canyon, TX and other areas of the county are around 6 to 12 inches below average year to date. Top soil moisture is very poor with almost no grasses to be seen. Hay prices in the TX PH were $10 to $20 higher per ton compared to the rest of the state. A lot of dry land crops were abandoned and non-irrigated crops did not grow. There was even a wildfire that burned just over 400 acres southeast of Buffalo Lake on August 11.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917857, 917858, 917859, 917861, 917862, 917863, 917867, 917868, 917869, 917870, 917878.